Kentucky, 2022

Flash Flooding and Debris Flow in Kentucky, August 10, 2022

August 10, 2022 · NWS JKL · 12 events in 3 counties and zones

A stationary boundary lingered near the Ohio River through the day. The boundary provided a lifting mechanism for a moist and unstable air mass over eastern Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
$1,000
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A stationary boundary lingered near the Ohio River through the day. The boundary provided a lifting mechanism for a moist and unstable air mass over eastern Kentucky. Torrential rainfall on top of already saturated soils caused streams to rapidly rise and flash flood at several locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 10, 3:10 PM EST, 30 minutes earlier.

Area forecast discussion, Aug 10, 3:10 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
410 PM EDT Wed Aug 10 2022

.SHORT TERM...(This evening through Thursday night)
Issued at 202 PM EDT WED AUG 10 2022

A weak frontal boundary is diving southeast into the region. The
boundary itself hasn't entered the forecast area but convection has
developed and will continue to increase in coverage through the
afternoon. With the slow storm propagation, saturated atmosphere (PW
values around the 2 inch mark) , moderate CAPE (1,500 - 2,000 J/kg);
the flash flooding risk continues to exist across the area. As of
1730Z, a couple flash flood advisories have been issued and with the
environmental profile, confidence is high that this trend will
continue into the overnight. As the front dives south, showers and
thunderstorms will increase in coverage. Still looking at minimal
chances for severe weather but can't rule out a few storms touching
severe limits as there have been areas this afternoon that saw more
sunshine and instability was able to increase to about 2,000 J/kg.
This region is mostly along the Mountain Parkway. Showers and storms
continue into the overnight hours but by early morning, the front
will slowly be exiting the forecast area with showers and storms
decreasing in coverage from northwest to southeast. With the
saturated soils, light winds and moist atmosphere, dense fog is
expected to develop along and behind the front before burning off
late morning.

As the forecast area remains in the longwave trough pattern, closed
circulation sitting off the Atlantic seaboard in far eastern Canada
is progged to drag a secondary cold front through the area early
Friday morning. This will give a few isolated chances of showers and
storms early Friday morning before high pressure develops for the
end of the forecast period. The secondary front will also provide a
reinforcing shot of cold air advection which is progged to keep
below average temperatures in the short-term as well as the long-
term period.

.LONG TERM...(Friday through Wednesday)
Issued at 410 PM EDT WED AUG 10 2022

A shift towards drier conditions will arrive to start off the
period. An amplified pattern will be in place aloft, with a dome of
5H 596 dam heights sitting across the Four Corners and through the
Central Plains. Troughing will be place across the East Coast, while
a stout 565 dam closed low sits just off the coast of the Pacific
Northwest. A NW flow pattern will keep temperatures at bay through
the upcoming week, while high pressure will traverse through the
Ohio Valley the first half of the weekend. Guidance depicts the
development of an MCS across Central Indiana Sunday, riding the
periphery of the upper ridge southeast through the day, degrading
with time. Given the uncertainty on how this evolves and holds
together, have continued to hold onto slight chance to chance PoPs
(20-30%) until there is a better grasp on this system. Into the new
work week, confidence remains shaky. Eastern Kentucky will remain in
the gradient between troughing to the east/northeast and ridging to
the west. This will keep the area under the influence of passing
complexes, with shower and thunderstorm potential each day -
primarily during the afternoon and evening hours. Toward the end of
the period, operational runs depict a closed low developing across
the Mid Atlantic, bringing additional opportunities for showers and
thunderstorms toward midweek. Ensemble cluster analysis, too, is
struggling with how much impact we will have locally. As such, have
veered close to the blend with slight chance to chance (20-40%) PoPs
each day, gradually diminishing in activity each night with the loss
of heating.

In terms of temperatures throughout the period, below average can be
expected. Highs will generally top out in the upper 70s to low 80s
each day. Lows will be a little more variable, depending on cloud
cloud cover each night, but low to mid 60s can be anticipated Sunday
night and through the end of the period. For Friday and Saturday
night, ridge/valley splits will be likely, as clear nights and calm
winds will be conducive for these splits. Values will range from
the low to mid 50s in valleys and mid to upper 50s atop ridges.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
ISSUED AT 118 PM EDT WED AUG 10 2022

A combination of MVFR and VFR CIGS exist across all terminals.
Sites KLOZ, KSME and KSYM have been MVFR/IFR through the morning
and with KJKL and KSJS, there will be fluctuations as convection
continues to develop across the forecast area. Presently,
convection has mostly avoided the TAF sites but with a frontal
boundary sagging southeast, increasing precipitation coverage is
expected to occur this afternoon and continue into the overnight
hours. Thunderstorms may produce strong and erratic outflow
winds. The front is progged to slowly exit from northwest to
southeast through early Thursday but lingering showers and storms
will exist through the end of the period. Behind the departing
front, dense fog is expected to develop which will likely impact
all terminals before burning off late Thursday morning.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Flood Watch until midnight EDT tonight for KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>120.

&&

SHORT TERM...VORST
LONG TERM...BB
AVIATION...VORST
Hazardous weather outlook, Aug 10, 2:36 PM EST, 1 hour 4 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
336 PM EDT Wed Aug 10 2022

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-111100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
336 PM EDT Wed Aug 10 2022

...FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Persistent, slow moving thunderstorms will result in locally
heavy rainfall. This could result isolated flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms are possible on Thursday. Thunderstorms are also
possible at times from Sunday through Tuesday, mainly during the
afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any occurrences of flooding
that occur today.

VORST/BB

In the hours before

Special weather statement, Aug 10, 12:36 PM EST, 3 hours 4 minutes before
Special Weather Statement
National Weather Service JACKSON KY
136 PM EDT Wed Aug 10 2022

KYZ080-085-086-101800-
Whitley KY-Knox KY-Laurel KY-
136 PM EDT Wed Aug 10 2022

...A strong thunderstorm will impact portions of southeastern Laurel,
northwestern Knox and northwestern Whitley Counties through 200 PM
EDT...

At 136 PM EDT, Doppler radar was tracking a strong thunderstorm over
Keavy, or 10 miles southwest of London, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Moore Hill around 140 PM EDT.
  Dorthae and North Corbin around 145 PM EDT.
  Gray around 150 PM EDT.
  Lily and Lynn Camp around 155 PM EDT.

Other locations in the path of this storm include London, Fariston,
Levi Jackson S.P., London-Corbin Airport, Sublimity City, Lesbas,
McHargue, Tuttle, Maplesville and Lida.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3693 8431 3694 8430 3695 8432 3722 8408
      3708 8388 3707 8389 3705 8386 3704 8386
      3704 8383 3684 8419
TIME...MOT...LOC 1736Z 229DEG 18KT 3698 8417

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

BB
Special weather statement, Aug 10, 1:46 PM EST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service JACKSON KY
246 PM EDT Wed Aug 10 2022

KYZ058-059-101915-
Estill KY-Powell KY-
246 PM EDT Wed Aug 10 2022

...A strong thunderstorm will impact portions of southwestern Powell
and northwestern Estill Counties through 315 PM EDT...

At 245 PM EDT, Doppler radar was tracking a strong thunderstorm over
Winston, or 7 miles west of Irvine, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Kings Station around 250 PM EDT.
  Rice Station, Fox, Witt and Iron Mound around 255 PM EDT.
  Calloway Crossing, Sandhill, Weedon, Wiseman Crossing Station,
  West Irvine, Hargett, Wisemantown and Station Camp around 300 PM
  EDT.
  Irvine, Ravenna, North Irvine, South Irvine and Kimbrell around
  305 PM EDT.

Other locations in the path of this storm include Hardwick, Willow
Tree, Cow Creek, Doe Creek, Cottage Furnace, Pitts, Vaughns Mill,
Pryse, Texola and Shade.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3783 8387 3764 8386 3763 8412 3765 8413
      3767 8409 3768 8410 3770 8409 3774 8410
      3775 8408 3777 8409 3778 8411 3780 8408
      3781 8409
TIME...MOT...LOC 1845Z 261DEG 20KT 3772 8411

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

BB
Special weather statement, Aug 10, 2:29 PM EST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service JACKSON KY
329 PM EDT Wed Aug 10 2022

KYZ109-112-102000-
Breathitt KY-Magoffin KY-
329 PM EDT Wed Aug 10 2022

...A strong thunderstorm will impact portions of northeastern
Breathitt and southwestern Magoffin Counties through 400 PM EDT...

At 328 PM EDT, Doppler radar was tracking a strong thunderstorm over
Rousseau, or 7 miles east of Jackson, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Guage, Camp Lewis and Lunah around 335 PM EDT.
  Cornelia around 340 PM EDT.
  Lambric, Eugene, Puncheon, Daisydell and Seiltz around 345 PM EDT.

Other locations in the path of this storm include Foraker, Hendricks,
Fritz, Carver Station, Carver, Tiptop, Duco and Evanston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3752 8329 3763 8334 3774 8310 3754 8299
TIME...MOT...LOC 1928Z 246DEG 16KT 3759 8324

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

BB

The radar

The Jackson,KY radar (KJKL), 84 km away, was scanning. The volume nearest the first event began at 20:39 UTC.

Open the radar archive at this moment

Event by event

11 flash flood, 1 debris flow. Local standard time, as filed.

Flash Flood, Rockcastle

When
August 10, 3:40 PM EST to 5:00 PM EST
Where
Rockcastle County, 2.3 mi WNW of Johnetta to 2.24 mi NE of Hummel
Cause
Heavy Rain
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.430, -84.240

Flash flood waters peeled up pavement on Climax Rd between 4 and 5 miles outside of Mount Vernon.

Flash Flood, Rockcastle

When
August 10, 4:10 PM EST to 6:30 PM EST
Where
Rockcastle County, 0.8 mi E of Mt Vernon to 0.82 mi ENE of Mt Vernon
Cause
Heavy Rain
Reported by
Social Media
Coordinates
37.351, -84.335

Pictures showed several inches of water flowing over East Main Street in Mount Vernon.

Flash Flood, Rockcastle

When
August 10, 4:20 PM EST to 7:10 PM EST
Where
Rockcastle County, 0.88 mi NW of Sand Spgs to 0.92 mi NW of Sand Spgs
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.310, -84.380

Norton School Branch Road closed due to flowing water over the road.

Flash Flood, Rockcastle

When
August 10, 4:30 PM EST to 7:30 PM EST
Where
Rockcastle County, 0.93 mi ESE of Renfro Vly to 0.87 mi ENE of Renfro Vly
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.373, -84.316

Road closures reported on Buckeye and Hummel roads due to flash flooding.

Flash Flood, Pulaski

When
August 10, 5:00 PM EST to 6:20 PM EST
Where
Pulaski County, 1.94 mi SSW of Goochtown to 2.18 mi SSW of Goochtown
Cause
Heavy Rain
Reported by
Social Media
Coordinates
37.294, -84.592

Video showed an estimated at least 1 foot of water flowing over Goochtown Rd.

Flash Flood, Rockcastle

When
August 10, 5:20 PM EST to 5:50 PM EST
Where
Rockcastle County, 1.3 mi WNW of Quail to 1.58 mi NW of Quail
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.340, -84.470

Flash flood waters were reportedly flowing over Quail Rd.

Debris Flow, Rockcastle

When
August 10, 5:20 PM EST
Where
Rockcastle County, 0.88 mi SSW of Quail to 0.83 mi SSW of Quail
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
37.319, -84.458

Mudslide was reported in the 4900 block along KY-70.

Flash Flood, Rockcastle

When
August 10, 5:36 PM EST to 7:00 PM EST
Where
Rockcastle County, 0.27 mi E of Maretburg to 0.29 mi E of Maretburg
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.350, -84.375

Pictures show flash flood waters surrounding mobile homes along Freedom School Rd.

Flash Flood, Pike

When
August 10, 5:51 PM EST to 7:10 PM EST
Where
Pike County, 0.6 mi WSW of Penny to 0.86 mi WNW of Penny
Cause
Heavy Rain
Property damage
$7,000
Reported by
911 Call Center
Coordinates
37.368, -82.581

A car was reportedly stranded at the intersection of Little Robinson Creek and Robinson Creek roads.

Flash Flood, Pike

When
August 10, 6:02 PM EST to 7:10 PM EST
Where
Pike County, 1.49 mi NNW of Virgie to 1.2 mi NW of Virgie
Cause
Heavy Rain
Property damage
$7,000
Reported by
Law Enforcement
Coordinates
37.350, -82.590

Kentucky State Police reported a car stranded by flash flood waters at the intersection of KY-610 and Indian Creek Road.

Flash Flood, Pulaski

When
August 10, 6:17 PM EST to 7:20 PM EST
Where
Pulaski County, 1.77 mi NE of Floyd to 1.84 mi NE of Floyd
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.270, -84.610

Flash flood waters reportedly observed carrying trees across Old Waynesburg Road near the 500 block.

Flash Flood, Pike

When
August 10, 6:45 PM EST to 7:20 PM EST
Where
Pike County, 2.22 mi E of Ellwood to 2.3 mi E of Ellwood
Cause
Heavy Rain
Reported by
Social Media
Coordinates
37.318, -82.540

Swiftly flowing water from the Left Fork of Caney Creek was flowing across KY-611 making it impassable. A video on social media showed traffic backed up on either side of the flooded roadway unable to cross and waiting for the water to recede.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2022Every state in 2022This day in weather historyWarnings in Kentucky, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1046055, 1046054, 1046059, 1046061, 1046063, 1046056, 1046057, 1046058, 1046066, 1046067, 1046069, 1046068.